Q: Questions if This Treatment Plan is Typical
Since my son was small, I tried to get him diagnosed with various things.
Knowing something (mood-wise) was up. As he got older, judgement
seemed to be a problem and I realized he was not a self starter, but performed
best when he was kept busy by outside ifluences ie., school, sports, job.
Academically he was always very smart without trying very hard. Recently, my son
(20)came home for Christmas break from college and was more withdrawn and quiet
than ever. I noticed he has several "cut" marks up and down his left arm. I
pressed, did some checking and found out he had also been using some serious
drugs. Something he despised in others. We were shocked and brought him for an
psychiatric evaluation as well as enrolled him in an outpatient drug treatment
facility. He was diagnosed with bipolar disorder (finally) and put on 100 mg of
zoloft and .25 risperdal. Yesterday at his check up she increased the risperdal
dosage(.05) because he was becoming moody again
Something we all noticed for two days, but he actually mentioned it to me and to
the doctor and I am grateful for that. The icing on our cake is that we
recently found out that during his "episode" at college he had casual sex with
someone he did not know well and she is now having a baby. Something she is
thrilled about. He is not. We just added a psychotherapist to his seemingly
growing list of specialists.
My question is: with the above in mind, are the medications he has been
prescribed (100 MG. ZOLOFT, .25 AND .05 RISPERDAL DAILY) typical of what someone
would be put on? He has gained ten pounds and is voraciously hungry and thirsty
too. Thanks for your help.
Worried for life,
Dear Denise --
Presuming for the moment that the diagnosis of bipolar disorder is correct, you
should probably have a look at some of the "treatment
guidelines" that have been prepared by teams of bipolar experts. Here's a
review of several, but not all such guidelines -- though generally they are all
quite similar with one exception: the Europeans are much less reluctant,
generally, to use antidepressants compared to the Americans. There is quite a
bit of debate about that. You'll see that in the guidelines I'm referring to
with that link, there is a relative de-emphasis on antidepressants and a
relative emphasis on "mood stabilizers", of which risperidone would generally be
considered to be one (though for most folks, at a substantially higher dose than
your son is taking even after the increase).
So, you could read up there and then very gently and
carefully ask if the doc' could help you understand why the emphasis on
antidepressants, the relative de-emphasis on the mood stabilizer (the low dose)
-- after acknowledging that you understand there is considerable controversy
about this kind of thing. My views on antidepressants are also to be found on
various pages of my website, e.g. starting with Treatment section you'll find
perhaps ultimately looking at the much more technical stuff on the
Antidepressant Controversies page.
In any case, you might find the page on "talking
with doctors" useful. Good luck with this. You could connect with your local
NAMI or DBSA groups for more support.
Published June, 2006